Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 181, NWS St. Louis, MO

May 24, 2000Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2000, 5:38 AM CDT for Gasconade County, Osage County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 5:38 AM CDT (10:38 UTC)
Expired
May 24, 2000, 6:30 AM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 85 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:10 AM CDTThunderstorm Wind 53 EOwensville, MOThe County Sheriff reported trees down on Highway 28 northeast of Owensville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KLSX 241040
SVRSTL
MOC073-151-241130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
538 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN CENTRAL MISSOURI
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 630 AM CDT

* AT 538 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTH OF LINN..MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  OWENSVILLE
  ROSEBUD
  CHAMOIS
  MOUNT STERLING
  DRAKE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR 
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3870 9170 3862 9193 3818 9149 3840 9136

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 24, 3:15 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT WED MAY 24 2000

MODELS SEEM TO VERIFYING WELL AT 06Z AND GENERALLY FOLLOWED THE ETA
FOR THIS FORECAST PACKAGE.  06Z SFC ANALYIS PLACED A FRONT FROM SRN
IL INTO W CNTRL MO WITH A SECONDARY COLD FRONT FROM CNTRL IA BACK INTO
NERN KS.  SCT TSRA KEPT REDEVELOPING ALONG THE FRONT OVER THE FAR
SRN PART OF THE CWFA LAST EVENING...BUT THIS TRENDED ENDED AS LOWER
GATES OF THE BLM PROFILER INDICATE LOW LEVEL FLOW HAS BECOME
PARALLEL WITH THE FRONT SINCE 06Z.  ISOLD TSRA HAVE DEVELOPED IN THE
PAST HALF HOUR OVER W CNTRL MO IN WEAK WARM AIR ADVECTION JUST NORTH
OF THE FRONT.  WILL HANDLE THIS WITH ISOLD WORDING THIS MORNING AS
THE WAA SHOULD GRADUALLY DIMINISH AS 925 MB WINDS ALSO BECOME MORE
PARELLEL TO FRONT. PLAN TO KEEP A CHC POP FOR TSRA IN SRN ZONES
TODAY AS CAPES WILL BE CLOSE TO 2000 J/KG NEAR THE FRONT IN THAT
AREA BY EARLY AFTERNOON.  ELSEWHERE...THE SECONDARY FRONT WILL MOVE
THROUGH MOST OF THE CWFA BY EARLY AFTERNOON.  WHILE DRIER AIR WILL
MOVE IN RIGHT BEHIND THE FRONT...COLD AIR ADVECTION WILL BE
LAGGING.  SATELLITE TRENDS SHOWING MID/HI LEVEL CLOUDS UPSTREAM...
BUT SHOULD NOT BE ENOUGH TO PUT THE BRAKES ON THE STRONG MAY
SUNSHINE.  AS A RESULT WILL GO CLOSE TO THE WARM TEMP GUIDANCE
TODAY.

MID LEVEL SHORTWAVE TROF CURRENTLY OVER S CNTRL CANADA WILL RACE
SEWD THRU THE MIDWEST BY THIS EVENING.  BOTH THE ETA/NGM SHOWING
SOME MID LEVEL MOISTURE THAT MAY ENOUGH FOR BKN CLOUDS TONIGHT OVER
CNTRL AND SRN ZONES.  WILL GO WITH COOLER FWC TEMP GUIDANCE N AND
CLOSER TO FAN CNTRL AND S.  PROXIMITY TO FRONT NEAR THE MO/AR BORDER
WARRANT A CHC POP FOR TSRA OVER SRN ZONES AGAIN TONIGHT AND
THURSDAY.  FRONT WILL MOVE BACK NORTH THURSDAY NIGHT FRIDAY BRINGING
NEXT CHC OF TSRA FOR THE ENTIRE AREA.  FWC/FAN ARE IN REASONABLE
AGREEMENT TOMORROW.

.STL...NONE.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:43 AM CDTSevere Thunderstorm WarningLSXBoone, Moniteau32 min
May 24, 5:24 AM CDTSevere Thunderstorm WarningLSXCallaway36 min
May 24, 7:01 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington59 min
May 24, 7:23 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds52 min
May 24, 7:47 AM CDTTornado WarningLSXIron28 min
May 24, 7:58 AM CDTSevere Thunderstorm WarningLSXMadison47 min
May 24, 8:12 AM CDTTornado WarningLSXIron18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.